Colorado, 2018Winter Storm in Colorado, December 31, 2018
December 31, 2018 · NWS PUB · 11 events in 11 counties and zones
A storm system produced snow, heavy at times over many portions of southern Colorado. Six to eight inches of snow was measured near Silver Cliff, Maysville, Trinidad, Alamosa, Conejos, Fort Garland and Rye.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system produced snow, heavy at times over many portions of southern Colorado. Six to eight inches of snow was measured near Silver Cliff, Maysville, Trinidad, Alamosa, Conejos, Fort Garland and Rye. Nine to eleven inches of snow graced Beulah and Texas Creek, while 23 inches of snow was observed near Wolf Creek Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 31, 4:59 AM MST, 1 minute earlier.
Area forecast discussion, Dec 31, 4:59 AM MST, 1 minute before
Area Forecast Discussion
National Weather Service Pueblo CO
459 AM MST Mon Dec 31 2018
.SHORT TERM...(Today and tonight)
Issued at 459 AM MST Mon Dec 31 2018
A slower start to snow across the area has lead to delaying the
start time of the warnings and advisories. An upper low will move
south-southwest over UT today, being centered over the southwest
corner of UT by 00Z. Overnight the low will move east over northern
AZ. This morning a cold front was over northeast CO and is expected
to reach the Palmer Divide between about 12Z and 13Z, and then
continuing southward through the plains this morning. Behind the
front, snow will develop mostly in areas along the I-25 corridor and
westward. Low to mid level winds will turn easterly in the late
morning and early afternoon hours along the I-25 corridor and
eastern mtns. Snow is then expected to increase in Fremont county,
along the eastern mtns, and the I-25 corridor south of Pueblo. The
easterly upslope winds continue thru the evening and then weaken a
bit late tonight. This evening snow is forecast by the NAM to
spread eastward across the plains, but accumulations are expected to
be light. The GFS and HRRR really don't show precip spreading to
the far southeast plains.
The CONTDVD areas should see snow pick up late this morning and
continue through tonight. By late tonight as the upper low moves
south, snow is expected to decrease over the central mtns, but keeps
going and accumulating over the southwest mtns. At this time, it
appears that accumulating snow over much of the San Luis Valley
could hold off until the afternoon, with the snow increasing toward
evening and thru the overnight hours. Easterly winds in the San Luis
Valley are expected to increase this afternoon and then could be a
bit breezy thru the night.
Afternoon temps will be well below average, as will the overnight
lows. With breezy conditions in some areas tonight, and the cold
temps, wind chill values could approach wind chill advisory
criteria, in portions of the San Luis Valley and over northern
portions of El Paso county.
.LONG TERM...(Tuesday through Sunday)
Issued at 459 AM MST Mon Dec 31 2018
...Snow Diminishing from North to South New Years Day...
New Years Day-Wednesday...Latest models are a tad deeper and
slower with the cold upper low digging into north central Arizona
by 12Z Tuesday. Models then continue to dig the system into
southeastern Arizona Tuesday night before lifting it out across
south central New Mexico through the day Wednesday. With that
said, should continue to see widespread light to moderate snowfall
across the Southwest Mts through the San Luis Valley and into the
Eastern Mts and the immediate adjacent plains early Tuesday
morning. Snow is expected to diminish from northeast to southwest
through the late morning and afternoon across the I-25 Corridor
and eastern Mts, and through New Years night across the San Luis
Valley and the Southwest Mts. Additional accumulations of 3 to 6
inches will be possible across the Southwest Mts through New Years
Day, bringing total storm amounts of 1 to locally 2 feet.
Additional snow accumulations of 1 to 3 inches will be possible
across the rest of the higher terrain and across the San Luis
Valley, with a dusting up to a fluffy inch across the Upper
Arkansas Valley and I-25 Corridor. With the cold airmass in place,
temperatures on New Years Day will be well below seasonal levels
with highs mainly in the mid to upper teens across the area, with
single digit highs at the peaks. Clearing skies and some warmer
air moving in from the north will lead to challenging low
temperature forecast Tuesday night, with snow covered high valley
locales likely dropping to 10 to 15 below zero, while light
drainage winds could keeping lows in the in single digits across
lower portions of the Eastern Mountains. On Wednesday, could
continue to see some light snow or flurries across the Southern
Mountains as the upper system continues to translate east across
the Southern Rockies. With slow warming aloft continuing,
temperatures will continue to slowly warm, with highs in the 30s
across the lower elevations, and mainly teens and 20s across the
higher terrain, though I did undercut guidance temperatures in the
valley locales, especially the center of the San Luis Valley,
with deep inversions expected with snow cover.
Thursday-Sunday...Latest models agree on a warming and drying trend
areawide through Saturday, as upper level ridging builds across the
Rockies. Highs look to warm to at and above seasonal levels in the
40s and 50s across the plains, with dry conditions expected thru the
day Saturday. Increasing southwest flow aloft across the area on
Sunday will lead to increasing chances of generally light snowfall
through the day for areas along and west of the ContDvd.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 459 AM MST Mon Dec 31 2018
A cold front moving thru the southeast CO plains this morning will
bring gusty northerly winds to KCOS and KPUB that will continue thru
the day, before decreasing some tonight. Areas of precip at or near
KCOS and KPUB are expected to begin by late morning and then
continue thru tonight, with lower visibilities and ceilings leading
to IFR or MVFR conditions.
There will be some areas of fog this morning at or in the vicinity
of KALS. KALS will see areas of snow develop, mainly in the
afternoon and then increasing this evening and thru the night. Winds
should be fairly light thru the morning, but should become east to
southeast this afternoon and may be gusty at times thru the evening.
Snow this afternoon and tonight will lead to lower visibilities and
ceilings, with IFR or MVFR conditions.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 9 AM this morning to 11 AM MST Tuesday
for COZ066-072>075-078>080-087-088.
Winter Weather Advisory from 2 PM this afternoon to 11 AM MST
Tuesday for COZ065-069>071.
Winter Weather Advisory from 8 AM this morning to 11 AM MST
Tuesday for COZ077-083.
Winter Weather Advisory from 8 AM this morning to 5 AM MST
Tuesday for COZ060>063-076.
Winter Weather Advisory from 10 AM this morning to 11 PM MST
this evening for COZ086.
Winter Storm Warning from 9 AM this morning to 5 PM MST Tuesday
for COZ067-068.
Winter Weather Advisory from 8 AM this morning to 11 PM MST this
evening for COZ081-082.
Winter Weather Advisory from 8 AM this morning to 5 PM MST this
afternoon for COZ084.
&&
SHORT TERM...28
LONG TERM...MW
AVIATION...28
Hazardous weather outlook, Dec 30, 11:16 PM MST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1116 PM MST Sun Dec 30 2018
COZ058>089-093>099-010630-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1116 PM MST Sun Dec 30 2018
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Tonight
Snow will spread into the Continental Divide and Pikes Peak region
overnight. Accumulations of 1 to 3 inches will be possible in
these areas with the heaviest amounts falling across the higher
elevations along the Continental Divide.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Snow will continue to spread southward into most of southern
Colorado on Monday with moderate to heavy accumulations expected
to continue Monday night into Tuesday across the southern
mountains. Snow will fall the heaviest and continue the longest
across the eastern San Juan mountains where 10 to 20 inches of
accumulation will be possible. The Wets and Sangre De Cristo
Mountains will see 8 to 13 inches with locally higher amounts
across the higher elevations. The southern I-25 corridor and Wet
mountain valley will see snowfall amounts in the 5 to 8 inch
range. Fremont, Teller and Chaffee counties will see snowfall
amounts between 3 to 8 elsewhere except across the eastern Sawatch
range where accumulations of 5 to 11 inches are expected. The San
Luis Valley will pick up 4 to 6 inches with 2 to 5 inches across
northern El Paso county. The southeast plains will see anywhere
from a trace to up to an inch. Snow will decrease from northeast
to southwest Monday night through Tuesday.
This system will bring in the coldest air of the season, thus far,
with highs in the teens and 20s reached early Monday morning, with
temperatures expected to fall through the rest of the day. Overnight
lows New Years Eve night will be in the single digits above and
below zero across the Southeast Plains, and in the 10 to 20 below
zero range across the higher terrain, with wind chills of 15 to
30 below zero possible into early New Years Day.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible late tonight over the Sawatch and Mosquito mountains, and
in the Pikes Peak region.
31/LINE
Winter Storm, La Garita Mountains Above 10000 Ft
- When
- December 31, 5:00 AM MST to 11:59 PM MST
- Where
- La Garita Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.778, -106.530 (the zone’s center; the record gives no point)
Winter Storm, Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft
- When
- December 31, 5:00 AM MST to 11:59 PM MST
- Where
- Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Winter Storm, Eastern San Juan Mountains Above 10000 Ft
- When
- December 31, 5:00 AM MST to 11:59 PM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Winter Storm, West / Central Fremont County Below 8500 Ft
- When
- December 31, 6:00 AM MST to 11:59 PM MST
- Where
- West / Central Fremont County Below 8500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.473, -105.440 (the zone’s center; the record gives no point)
Winter Storm, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft
- When
- December 31, 8:00 AM MST to 11:59 PM MST
- Where
- Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.992, -105.637 (the zone’s center; the record gives no point)
Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft
- When
- December 31, 8:00 AM MST to 11:59 PM MST
- Where
- Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.867, -105.544 (the zone’s center; the record gives no point)
Winter Storm, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- December 31, 8:00 AM MST to 11:59 PM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft
- When
- December 31, 8:00 AM MST to 11:59 PM MST
- Where
- Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Winter Storm, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft
- When
- December 31, 8:00 AM MST to 11:59 PM MST
- Where
- Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.897, -105.164 (the zone’s center; the record gives no point)
Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft
- When
- December 31, 8:00 AM MST to 11:59 PM MST
- Where
- Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.202, -106.345 (the zone’s center; the record gives no point)
Winter Storm, Wet Mountains Above 10000 Ft
- When
- December 31, 8:00 AM MST to 11:59 PM MST
- Where
- Wet Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.989, -104.947 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New Mexico, December 31, 20181 death · 2 injured · 26 events
- Strong Wind in California, December 31, 20181 death · $15,000 · 10 events
- Flood and Damaging Winds in Kentucky, December 31, 20181 death · $10,000 · 53 kt wind · 7 events
- Flooding in Indiana, December 31, 20181 death · $2,000 · 2 events
- Tornado and Flooding in Kentucky, December 31, 2018$185,000 · EF1 · 13 events
- Tornado and Damaging Winds in Indiana, December 31, 2018$65,000 · EF1 · 3 events
- Strong Wind in Ohio, December 31, 2018$131,000 · 7 events
- Flash Flood and Damaging Winds in Tennessee, December 31, 2018$63,000 · 56 kt wind · 21 events
- Winter Weather and Cold in South Dakota, December 31, 201846 events
- Tornado in Indiana, December 31, 2018$20,000 · EF1 · 1 event
- Extreme Cold in Minnesota, December 31, 201824 events
- Extreme Cold in North Dakota, December 31, 201818 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795918, 795919, 795920, 795925, 795921, 795922, 795923, 795924, 795926, 795927, 795928.